Nevada, 2011Heavy Snow in Nevada, March 23, 2011
March 23, 2011 · NWS VEF · 1 event in 1 county or zone
Two back-to-back storms dropped locally heavy snow in the Sierra Nevada and the mountains of southern Nevada. Isolated flash flooding also occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two back-to-back storms dropped locally heavy snow in the Sierra Nevada and the mountains of southern Nevada. Isolated flash flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 23, 7:44 PM PST, 16 minutes earlier.
Area forecast discussion, Mar 23, 7:44 PM PST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT WED MAR 23 2011
.SYNOPSIS...A PACIFIC STORM WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY BRINGING HEAVY SNOW TO THE SIERRA ALONG WITH AREAS
OF RAIN AND SNOW TO MUCH OF THE GREAT BASIN AND SOUTHERN MOJAVE
DESERT. ANOTHER STORM SYSTEM IS EXPECTED TO ARRIVE THURSDAY
AFTERNOON WITH AREAS OF MOUNTAIN SNOW AND VALLEY RAIN. THE
UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH THE
WEEKEND AND INTO THE FIRST OF NEXT WEEK AS A SERIES OF STORMS IS
FORECAST ACROSS THE REGION.
&&
.UPDATE...WELL DEFINED MOISTURE PLUME AND ASSOCIATED BAND OF PRECIP
ARE MARCHING EAST ACROSS INYO/SAN BERNARDINO/ESMERALDA/NYE COUNTIES
AND WILL REACH CLARK AND LINCOLN BEFORE MIDNIGHT. MAIN QUIBBLE WITH
CURRENT PACKAGE IS THAT FORECAST SNOW LEVELS ARE TOO HIGH JUDGING
FROM SURFACE OBS AND LAW ENFORCEMENT REPORTS. TWEAKED SNOW LEVELS
DOWN IN THE WESTERN ZONES THIS EVENING TO REFLECT THIS TREND. NO
OTHER CHANGES AT THIS TIME.
&&
.AVIATION...FOR MCCARRAN...LOWER CEILINGS AND LIGHT RAIN WILL BE
MOVING INTO THE VALLEY THIS EVENING. TIMING IN 03Z UPDATE IS BEST
ESTIMATE AS OF NOW. DO NOT EXPECT CEILINGS TO GO BELOW 4K FEET NOR
VISIBILITIES TO DECREASE MUCH BELOW 5 OR 6 MILES AT WORST. THE BULK
OF THE RAIN AND CLOUD COVER WILL BE THROUGH BY 11-12Z AND CLEARING
WILL FOLLOW AFTER THAT. WINDS WILL STAY GUSTY FROM THE SOUTH THROUGH
THURSDAY AFTERNOON. SNOWFALL WILL OBSCURE LOCAL MOUNTAIN TOPS THIS
EVENING INTO THURSDAY MORNING AND STRONG WINDS OVER THE MOUNTAINS
WILL CREATE MECHANICAL TURBULENCE OVER AND NEAR THEM. ANOTHER STORM
IS THEN EXPECTED TO MOVE OVER THE AREA LATE THURSDAY INTO FRIDAY
INCREASING WINDS AND PRODUCING LOCAL SHOWER ACTIVITY FRIDAY MORNING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM IS MOVING INLAND WILL MOVE ACROSS
THE FORECAST AREA TONIGHT. MOUNTAIN SNOW WILL OBSCURE LOCAL
MOUNTAINS ESPECIALLY ACROSS THE NORTHWEST THIS EVENING AND THEN
CENTRAL AND EAST LATER TONIGHT. CIGS AOB 3K FEET ARE POSSIBLE IN
RAIN SHOWERS AND AOB 1K FEET OVERNIGHT IN AREAS OF SNOW. VISIBILITY
REDUCTIONS ARE ALSO LIKELY IN AREAS OF SNOW AND RAIN. ANOTHER STORM
APPROACHES THE AREA THURSDAY CONTINUING STRONG WINDS ACROSS AREA
MOUNTAINS THAT WILL CREATE LOCAL TURBULENT CONDITIONS.
&&
.PREV DISCUSSION...
245 PM PDT WED MAR 23 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...FIRST IN A SERIES OF
STORMS IS BRINGING HEAVY SNOW TO THE SIERRA THIS AFTERNOON WITH 10
INCHES OF NEW SNOW ALREADY REPORTED IN ASPENDELL. THE UPGRADED
WINTER STORM WARNING FOR THAT AREA LOOKS GOOD AND AN ADDITIONAL
4-6 INCHES IS NOT OUT OF THE QUESTION. RAIN STARTING TO SPREAD
INTO FAR WESTERN SAN BERNARDINO COUNTY AND IS SPREADING EAST A
LITTLE SLOWER THAN PREVIOUSLY FORECAST. EXPECT THE MAIN BATCH OF
PRECIPITATION TO MOVE THROUGH THE REMAINDER OF THE CWA BETWEEN
06Z-15Z TONIGHT. DID PUSH BACK THE START TIMES OF THE LINCOLN AND
SOUTHERN NEVADA MOUNTAINS SNOW ADVISORY DUE TO THE SLOWER TIMING.
STILL THINK THAT 3-6 INCHES ABOVE 5000 FEET IN THOSE LOCATIONS
LOOKS GOOD. GENERALLY BETWEEN A TENTH AND A QUARTER INCHES OF
RAINFALL IS POSSIBLE IN THE VALLEYS. IT LOOKS LIKE THE MAIN START
TIME FOR SNOW OVER NORTHERN MOHAVE COUNTY IS AFTER 06Z AND
CURRENT THINKING IS THAT THE PRECIPITATION WILL MOVE THROUGH QUICK
ENOUGH FOR SNOW TOTALS TO REMAIN UNDER ADVISORY LEVELS...AROUND
1-3 INCHES.
THIS SYSTEM MOVES THROUGH THURSDAY MORNING AND IS FOLLOWED BY
ANOTHER LOW DROPPING OFF THE NORTHERN CALIFORNIA COAST THURSDAY
AFTERNOON. PRECIPITATION WILL AGAIN SPREAD INTO THE SOUTHERN SIERRA
AND CONTINUE OVERNIGHT. THIS SYSTEM IS NOT AS DEEP AND IS NOT
TAPPING INTO THE HIGH PW VALUES LIKE THE EARLIER SYSTEM. STILL
THINK THAT SEVERAL INCHES OF SNOW WILL FALL OVER THE EASTERN
SLOPES...BUT HAVE KEPT THEM IN THE ADVISORY LEVELS OF 4-7 INCHES.
BREEZY TO WINDY CONDITIONS AREAWIDE THURSDAY AFTERNOON AHEAD OF
THIS SYSTEM...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS.
MOST OF THE PRECIPITATION IS FORECAST TO REMAIN OVER THE SIERRA
AND NORTHERN ZONES AND OTHER THAN THE EASTERN SIERRA DO NOT
ANTICIPATE WINTER WEATHER PRODUCTS.
.LONG TERM...NAM/ECMWF/GFS IN REASONABLY GOOD AGREEMENT IN HANDLING
OF SHORTWAVE TROUGH PASSAGE SATURDAY INTO SUNDAY MORNING. MODELS
SHOWING TWO SLIGHTLY DISTINCT AREAS OF UPPER DIVERGENCE/DPVA WITH
THE SYSTEM...ONE ASSOCIATED WITH THE TROUGH AXIS/UPPER LOW MORE IN
THE NORTHERN PORTION OF THE CWA AND THE OTHER WITH THE JET MAX
ROUNDING THE TROUGH TO THE SOUTH.
OPERATIONAL GFS IS MOST BULLISH WITH THE STRENGTH AND OVERALL
AMPLIFICATION OF THE SATURDAY EVENING FEATURE...GFS ENSEMBLE MEMBERS
ARE TENDING TO LEAN MORE WITH THE LESS AMPLIFIED SLIGHTLY LESS
PROGRESSIVE ECMWF SOLUTION. OVERALL SENSIBLE WEATHER IMPACT LOOKS TO
BE IN THE FORM OF SCATTERED/CHC POPS ACROSS THE NORTHERN CWA...WITH
HIGHER POPS ALONG THE SIERRA CRESTS...AND FAIRLY BRISK WESTERLY
WINDS ACROSS THE HIGH DESERTS IN SAN BERNARDINO COUNTY.
DGEX/NAM/GFS/ECMWF ALL SHOWING AROUND 15-25 KT WESTERLY WINDS BY
LATE AFTERNOON ACROSS NORTHERN SAN BERNARDINO COUNTY. THIS WAS
REFLECTED IN GOING FORECAST AND JUST NUDGED THE SPEEDS UP SLIGHTLY
AND PICKED THEM UP A BIT EARLIER IN THE DAY.
NORTHWEST FLOW TAKES OVER FOLLOWING THE WEEKEND SYSTEM GIVING WAY TO
GENERALLY DRY CONDITIONS WITH LIGHT WINDS. FOR TEMPERATURES...WENT
SLIGHTLY COOLER THAN MEX WITH THICKNESSES NOT PROGGED TO INCREASE
SUBSTANTIALLY THROUGH THE EARLY PART OF THE WORK WEEK. GFS/ECMWF
BOTH INCREASE NORTH TO SOUTH SFC PRESSURE GRADIENT BY MONDAY
AFTERNOON TO THE POINT WHERE NORTH WINDS IN THE COLORADO RIVER
VALLEY MAY BE A CONCERN...BUT THE GRADIENT APPEARS TOO TIGHT GIVEN
THE SYNOPTIC SCALE PATTERN.
NEXT SIGNIFICANT FORECAST CONCERN APPROACHES TUESDAY...LARGE
DISCREPANCIES EXIST BETWEEN THE LAST FEW SYNOPTIC RUNS OF THE GFS AS
WELL AS BETWEEN THE GFS AND EUROS HANDLING OF THIS EVENT. ECMWF IS
MUCH STRONGER WITH AN UPPER TROUGH THAT EVOLVES INTO A QUASI-CLOSED
LOW BEFORE DIVING SOUTHEASTWARD WEDNESDAY NIGHT AND THURSDAY OVER
NV/UT/AZ. THE GFS KEEPS THE FEATURE MUCH WEAKER AND EMBEDDED IN THE
POLAR JET OVER IDAHO AND MONTANA. BASED ON CLIMATOLOGY AND ITS
HANDLING OF THE JET DYNAMICS CONTINUED THE GOING FORECAST LEANING
MORE TOWARDS THE ECMWF WITH SCHC/CHC POPS IN THE NORTHERN
ZONES...COOLER TEMPERATURES...AND BRISK NORTH WINDS PROGRESSING
SOUTHWARD THROUGH THE CWA TUESDAY AFTERNOON.
.AVIATION...FOR MCCARRAN...WINDS ARE BEGINNING TO RESPOND ACROSS THE
VALLEY TO AN INCOMING PACIFIC STORM. IN GENERAL A SOUTHEAST WIND
DIRECTION IS EXPECTED AROUND 10KTS WITH HIGHER GUSTS THROUGH THE
AFTERNOON THEN CHANGING DIRECTION TO SOUTHWEST BY EARLY EVENING AND
CONTINUING OVERNIGHT. CEILINGS TO LOWER TO AROUND 10K FEET AROUND
02Z WITH 5K FEET CIGS AND LIGHT SHOWERS POSSIBLE BY AROUND 05Z THIS
EVENING. SNOWFALL WILL OBSCURE LOCAL MOUNTAIN TOPS THIS EVENING INTO
THURSDAY MORNING AND STRONG WINDS OVER THE MOUNTAINS WILL CREATE
MECHANICAL TURBULENCE OVER AND NEAR THEM. CONDITIONS IMPROVE BY
DAYBREAK THURSDAY MORNING AS THE SYSTEM MOVES EAST OF THE AREA.
ANOTHER STORM IS THEN EXPECTED TO MOVE OVER THE AREA LATE THURSDAY
INTO FRIDAY INCREASING WINDS AND PRODUCING LOCAL SHOWER ACTIVITY
FRIDAY MORNING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM IS MOVING INLAND THIS AFTERNOON AND
WILL MOVE ACROSS THE FORECAST AREA TONIGHT. MOUNTAIN SNOW WILL
OBSCURE LOCAL MOUNTAINS ESPECIALLY ACROSS THE NORTHWEST THIS
AFTERNOON AND THEN CENTRAL AND EAST TONIGHT. CIGS AOB 3K FEET ARE
POSSIBLE IN RAIN SHOWERS AND AOB 1K FEET OVERNIGHT IN AREAS OF SNOW.
VISIBILITY REDUCTIONS ARE ALSO LIKELY IN AREAS OF SNOW AND RAIN.
ANOTHER STORM APPROACHES THE AREA THURSDAY CONTINUING STRONG WINDS
ACROSS AREA MOUNTAINS THAT WILL CREATE LOCAL TURBULENT CONDITIONS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 5 AM PDT
THURSDAY FOR NVZ015-018-019.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 1 PM THURSDAY TO 11 AM PDT FRIDAY
FOR CAZ519.
WINTER STORM WARNING UNTIL MIDNIGHT PDT TONIGHT FOR CAZ519.
&&
MORGAN/JACQUES/GORELOW/GIBBS/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 23, 4:48 AM PST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
548 AM PDT WED MAR 23 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-240000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
548 AM PDT WED MAR 23 2011 /548 AM MST WED MAR 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM WILL MOVE ACROSS THE EAST SLOPES OF THE SOUTHERN
SIERRA TODAY AND THEN ACROSS SOUTHERN NEVADA TONIGHT. WINTER
WEATHER ADVISORIES ARE IN EFFECT FOR THE SOUTHERN SIERRA AND THE
MOUNTAINS OF SOUTHERN NEVADA DURING PORTIONS OF THIS PERIOD FOR
SNOW ACCUMULATIONS. PLEASE SEE THE LATEST STATEMENTS. LOCAL GUSTY
WINDS WILL ALSO BE SEE AS THIS STORM CROSSES THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A BRIEF DRYING WILL TAKE PLACE ON THURSDAY AS TONIGHTS STORM
SHIFTS EAST. HOWEVER THE NEXT PACIFIC STORM WILL MOVE ACROSS THE
REGION THURSDAY NIGHT AND FRIDAY WITH ANOTHER SYSTEM OVER THE
WEEKEND. THERE IS THEN A FOURTH SYSTEM EXPECTED OVER THE AREA
DURING THE FIRST OF NEXT WEEK. EACH OF THESE STORMS WILL BE
ACCOMPANIED BY LOCAL GUSTY WINDS AND SCATTERED RAIN IN THE VALLEY
WITH SNOW IN THE MOUNTAINS. PLEASE KEEP POSTED TO THE LATEST
WEATHER STATEMENTS CONCERNING THESE STORMS AS THEY DEVELOP AND
MOVE ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER ALL SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Spring Mountains
- When
- March 23, 8:00 PM PST to 11:00 PM PST
- Where
- Spring Mountains forecast zone
- Reported by
- Public
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Ten inches of snow fell in only three hours at the Las Vegas Ski and Snowboard Resort.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280898.